Secondary Logo

Journal Logo

Letters to the Editor

Carbimazole induced nephrotoxicity

Rajesh, Reza; Joseph, Rajesh1; Finny, Philip2,

Author Information
Indian Journal of Endocrinology and Metabolism: Nov–Dec 2021 - Volume 25 - Issue 6 - p 571-573
doi: 10.4103/ijem.ijem_339_21
  • Open

Sir,

Carbimazole used in the treatment of hyperthyroidism may rarely cause an acute kidney injury (AKI) and this can gradually progress to chronic kidney disease (CKD), if left undiagnosed. The exact mechanism is not yet clear.[14]

We encountered a 46-year-old married woman, referred by the nephrologist to us, for optimizing the management of hyperthyroidism as Carbimazole-induced nephrotoxicity was being suspected. She was initially diagnosed to have mild subclinical hyperthyroidism in 2009, 6 months after the delivery. However, she was not given any antithyroid medication. Later, her Thyroid function test (TFT) had become normal and her Ultrasonography (USG) neck showed a small multi-nodular goiter (MNG). Fine Needle Aspiration Cytology (FNAC) revealed only a benign nodule. She was advised to repeat TFT every 6 months and was on regular follow-up for nearly 10 years. In 2019, her TSH was found to be 0.01 mIU/L. This prompted her family physician to initiate her on tablet Neomercazole. In 2018, her baseline creatinine was 1.2 mg/dL; from then on, it began to gradually rise and it reached 2.1 mg/dL when she came to us in April 2021. She had no history of taking ayurvedic treatment or Non-steroidal anti- inflammatory drugs (NSAIDs) on a regular basis. In 2021, her abdominal ultrasound showed grade 2 renal parenchymal disease. Her anti-nuclear antibodies (ANA) status was positive and the ANA profile showed that histones were strongly positive (+++), Sjogren syndrome type A antigen (SSA) was positive (+) and dsDNA was borderline positive. All these were suggestive of drug-induced lupus nephritis [Table 2].

T1
Table 1:
Naranjo nomogram[5]
T2
Table 2:
Laboratory parameters of the patient[5]

The criteria used in the diagnosis of drug-induced lupus erythematosus (DILE) are:[12]

  1. Exposure to a medication known to be associated with DILE
  2. Absence of clinical history of SLE
  3. Presence of ANA and anti-histone antibodies (>75%)
  4. Clinical improvement and progressive lowering of ANA titers after drug discontinuation

Her TFT was normal and the USG neck showed an MNG with nodules ranging from Thyroid Imaging Reporting and Data Systems (TIRADS 2) to TIRADS 4. USG-guided FNAC of the TIRADS 4 nodule was difficult as it was only 0.4 cm in size. In view of the fact that Carbimazole is a likely culprit causing renal injury (in the context of anti-histone antibody positive), we felt it was prudent to definitely cure her hyperthyroidism and also eliminate the risk of thyroid cancer (TIRADS 4 nodules) with a total thyroidectomy as she was currently euthyroid. She could have relapsed to hyperthyroidism if the surgery was delayed and it would be difficult to re-introduce antithyroid medication in this clinical setting. Thus, a total thyroidectomy was done on April 15, 2021. Then, she was initiated on tablet thyroxine 100 mg AM OD. After 2 weeks, her serum creatinine was found to be approaching the baseline levels (serum creatinine: 1.5 mg/dL) [Table 2].

In this case, the serum creatinine increase was consistent with Kidney Disease Improving Global Outcomes (KDIGO's) definition of CKD stage III a, and the timing of both the increase with the initiation of Carbimazole and the decrease with the withdrawal of Carbimazole was significant. For further clarity, we have attached the laboratory reports and biopsy report of the patient.

BIOPSY REPORT

Right lobe and isthmus: follicular adenoma

Left lobe: Multi-nodular goiter with degenerative changes. Toxic goiter with treatment-related changes.

A similar condition to this is described in a case report published by Shella and Sullivan[3] that depicts the condition of a 72-year-old man who was treated with Methimazole for his hyperthyroidism and following which, he developed AKI. In this patient, the baseline serum creatinine had risen 1.6 times above the baseline within 1 month of Methimazole initiation and returned to baseline within 2 weeks of discontinuation of the same. This case scenario adds strength to the case above.[3]

The relationship of Carbimazole initiation and discontinuation with serum creatinine change lends significant credence to its causative likelihood.

A Naranjo nomogram can be used to decide whether any drug is likely to be a culprit in an adverse drug reaction [Tables 1 and 3].[5]

T3
Table 3:
Naranjo nomogram as applied to this patient

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Acknowledgement

We would like to gratefully acknowledge the contribution of Dr. Anju K. Francis and Dr. Sharon M. Philip in help with revising the manuscript.

REFERRENCES

1. Beernaert L, Vanderhulst J Antithyroid drug-induced lupus erythematosus and immunoglobulin a deficiency Am J Case Rep 2020 21 e927929
2. Wang LC, Tsai WY, Yang YH, Chiang BL Methimazole-induced lupus erythematosus: A case report J Microbiol Immunol Infect 2003 36 278 81
3. Shella A, Sullivan JW Acute kidney injury following Methimazole initiation: A case report J Pharm Pract 2020 33 99 101
4. Melmed S, Auchus RJ, Goldfine AB, Koenig RJ, Rosen CJ, Larsen PR, et al. Hyperthyroid disorders Williams Textbook of Endocrinology 2020 14th ed Elsevier Philadelphia 374
5. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions Clin Pharmacol Ther 1981 30 239 45
Copyright: © 2022 Indian Journal of Endocrinology and Metabolism